Heroin addiction is a very dangerous disease of the mind which has a lot of unpleasant side effects and symptoms. Heroin addiction can cause all sorts of problems in people’s lives, affecting their emotional, psychological and physical wellbeing. When people become addict to heroin, they will need detox to stop addiction, & they require rehab treatment to stay away from the drug.
Heroin is a strong opioid drug which is derived from morphine. Most commonly, it is smoked, injected or snorted through the nasal passage. It causes people to feel euphoric, whilst decreasing their heart rate and respiratory processes.
What are the signs of heroin addiction?
The signs and symptoms which will be apparent with heroin addiction will depend on how much the user takes, and how often. Symptoms can also differ from person to person, as everyone can feel different effects of drugs.
Physical symptoms of heroin addiction can include:
- Flu-like symptoms which don’t seem to go away
- Respiratory issues
- Gastrointestinal issues
- Scabs, bruises, sores, and skin damage due to injecting
- Significant weight loss
- Disrupted sleep patterns
People who use heroin also pose the risk of catching illnesses such as Hepatitis C, AIDS/HIV through sharing needles. They will also feel a strong craving for the drug and will find their tolerance rises. They will end up needing to take more to get the desired effect.
Psychological symptoms of heroin addiction include:
- Anxiety and depression
- Feelings of shame and guilt
- Low self-esteem and self-worth
- Extreme mood swings
- Poor judgement
- Confusion and disorientation
- Suicidal thoughts
Heroin can also cause behavioural and social side effects, affecting people’s work life and relationships. It might seem like they withdraw themselves from society, and stick to hanging out with other drug users. However, addiction means they will continue to use regardless of the consequences.
What does a heroin overdose look like?
Every time someone takes heroin, they are putting their life at risk. The following symptoms are signs that someone has taken a dangerous amount of heroin, and require urgent medical assistance:
- Abnormally small pupils
- Very shallow breathing
- A drop in blood pressure
- Lowered heart rate
- A bluish tint on their fingertips or corners of the mouth
- Twitches, tremors, spasms, and cramping
- Becoming unconscious
Long term abuse of heroin will result in the user becoming addicted. The risk of overdose gets higher each time as their tolerance gets higher.